Hail, Yuma
- When
- April 29, 10:15 PM MST
- Where
- Yuma County, 7 mi SW of Clarkville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.308, -102.714
Several rounds of thunderstorms produced large hail up to golf ball size eastern Colorado and northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several rounds of thunderstorms produced large hail up to golf ball size eastern Colorado and northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 29, 10:15 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1115 PM MDT WED APR 29 2009 .UPDATE... 823 PM MDT WED APR 29 2009 JUST COMPLETED AN UPDATE. CANCELLED WATCH EARLY. LEFT SMALL POPS OVER MOST OF THE AREA THIS EVENING DUE TO DRY LINE AND LINGERING MESOSCALE BOUNDERIES. INCOMING FRONT AND NORTHERN END OF DRY LINE STARTING TO FIRE THUNDERSTORMS TO OUR NORTH. AS A RESULT LEFT THE HIGHEST CHANCE OVER THE NORTHWEST PORTION OF THE AREA. NEWEST MODEL DATA THAT IS JUST COMING IN SUPPORTS THE OVERNIGHT POPS FORECAST AT THIS TIME. TWEEKED WINDS...CLOUDS...TEMPERATURES...AND DEWPOINTS BASED ON CURRENT TRENDS. ALSO DUE TO THE HIGHER DEWPOINTS AND EXPECTED FRONTAL TIMING...DID RAISE MINS A LITTLE...ESPECIALLY IN THE SOUTHEAST PORTION. ALSO RAISED WINDS A LITTLE BASED ON WHAT AM SEE UPSTREAM. BULLER && .DISCUSSION... 200 PM MDT WED APR 29 2009 SHORT TERM FORECAST PERIOD (TONIGHT-SATURDAY NIGHT) CONTINUES TO BE DOMINATED BY NEAR DAILY AND OVERNIGHT CHANCES OF PRECIPITATION...OVERNIGHT/EARLY MORNING THREAT FOR FOG...EXTENSIVE CLOUDINESS AND BELOW NORMAL TEMPERATURES. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY WILL BE EAST OF THE CO/KS BORDER. A COLD FRONT WILL MOVE INTO THE NORTHWEST PORTION OF THE AREA TONIGHT WHILE A DISTURBANCE MOVES OUT OF COLORADO. INTERACTION OF THESE FEATURES WILL PROMOTE A HIGH CHANCE OF PRECIPITATION IN SFC CONVERGENT AREA GENERALLY ALONG AND NORTH OF THE INTERSTATE. THIS AREA OF PRECIP WILL MOVE NORTHEAST BUT THE OVERALL AREA OF PRECIP WILL SHIFT TO THE SOUTHEAST SLOWLY THROUGH THE DAY THURSDAY. ANOTHER DISTURBANCE MOVES IN THURSDAY NIGHT AND CONTINUES INTO FRIDAY BRINGING A CONTINUED CHANCE FOR LIGHT RAIN SHOWERS. MORE OF THE SAME FRIDAY NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES WILL BE SOMEWHAT CHALLENGING GIVEN PERIODS OF STRATUS WHICH MAY OR MAY NOT BURN OFF WITH OTHER DAYS HAVING LITTLE STRATUS BUT CONSIDERABLE CLOUDINESS IN THE MID AND UPPER LEVELS. HAVE TRENDED COOLER THROUGH SATURDAY USING THE MODIFIED AND UNMODIFIED 850 TEMPERATURES AND A BLEND OF THE VARIOUS 2M/MOS GUIDANCE NUMBERS. HIGH TEMPERATURES THURSDAY NEAR 60 WITH MID 50S (POSSIBLY COOLER) FRIDAY AND SATURDAY. FOR THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...MORE OF THE SAME. NORTHWEST/WESTERLY FLOW ALOFT WILL PROMOTE DISTURBANCES AND A CHANCE OF PRECIPITATION NEARLY EACH DAY AND NIGHT. TEMPERATURES LOOK TO BE SEASONAL. 07 && .AVIATION... 1110 PM MDT WED APR 29 2009 FOR THE 06Z TAFS...VERY ACTIVE AND UNCERTAIN PERIOD. COLD FRONT IS SLOWLY PUSHING SOUTH OVER THE AREA. NOT SURE HOW FAR SOUTH DEVELOPMENT WILL BE BUT TSRA LOOK TO STAY JUST TO THE EAST OF KGLD. KMCK SHOULD CATCH THE BRUNT OF THIS THUNDERSTORM COMPLEX. MODELS ARE DIFFERING ON THE AMOUNT OF CLOUD COVER AND HEIGHT OF CEILINGS. SHOULD SEE MVFR CEILINGS THIS MORNING AND RAISING ABOVE MVFR DURING THE AFTERNOON. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED APR 29 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED APR 29 2009 /1145 AM CDT WED APR 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE TRI STATE AREA. COVERAGE WILL BE SOMEWHAT LIMITED BEFORE SUNSET...BUT ANY STORM THAT DEVELOPS COULD PRODUCE LARGE HAIL... DAMAGING WINDS...AND PERHAPS A TORNADO. THUNDERSTORM COVERAGE WILL INCREASE TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70. THE THREAT FOR SEVERE STORMS WILL DECREASE AS THE NIGHT WEARS ON...WITH LOCALLY HEAVY RAIN AND SMALL HAIL THE PRIMARY THREATS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 24 SW COLBY 39.14N 101.36W
04/29/2009 E0.75 INCH THOMAS KS PUBLIC
DIME TO PENNY HAIL WITH VERY HEAVY RAINFALL.
&&
GGUILLOTThe Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 05:15 UTC.
2 hail. Local standard time, as filed.
A trained spotter reported golf ball sized hail broke a window.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159733, 159734.